Alert archive / Kansas / Freeze Watches in 2021

Freeze Watch 4, NWS Dodge City, KS

November 3, 202113 counties in Kansas

NWS Dodge City, KS issued this freeze watch at Nov 3, 2021, 2:57 AM CDT for 13 counties in Kansas. It took effect at Nov 4, 2021, 2:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 3, 2021, 2:57 AM CDT (07:57 UTC)
In effect from
Nov 4, 2021, 2:00 AM CDT
Expired
Nov 3, 2021, 1:53 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS73 KDDC 030757
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
257 AM CDT Wed Nov 3 2021

KSZ030-031-045-046-064>066-078>081-088>090-032100-
/O.NEW.KDDC.FR.Y.0005.211104T0700Z-211104T1500Z/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-
Pratt-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
Pratt, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
257 AM CDT Wed Nov 3 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM CDT THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 2 AM to 10 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ043-044-061>063-074>077-084>087-032100-
/O.NEW.KDDC.FZ.A.0004.211104T0700Z-211104T1500Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, Elkhart, Hugoton, 
Liberal, Meade, Plains City, and Fowler
257 AM CDT Wed Nov 3 2021 /157 AM MDT Wed Nov 3 2021/

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From late tonight through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
834 
WWUS73 KDDC 031853
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
153 PM CDT Wed Nov 3 2021

KSZ043-044-061>063-074>077-084>087-041500-
/O.UPG.KDDC.FZ.A.0004.211104T0700Z-211104T1500Z/
/O.NEW.KDDC.FZ.W.0004.211104T0700Z-211104T1500Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, Elkhart, Hugoton, 
Liberal, Meade, Plains City, and Fowler
153 PM CDT Wed Nov 3 2021 /1253 PM MDT Wed Nov 3 2021/

...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 10 AM CDT
/9 AM MDT/ THURSDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/ 
  Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-031-045-046-064>066-078>081-088>090-041500-
/O.CON.KDDC.FR.Y.0005.211104T0700Z-211104T1500Z/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-
Pratt-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
Pratt, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
153 PM CDT Wed Nov 3 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 2 AM to 10 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Nov 3, 2:00 AM CDT, 57 minutes earlier.

Area forecast discussion, Nov 3, 2:00 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 AM CDT Wed Nov 3 2021

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(Today and tonight)
Issued at 144 AM CDT Wed Nov 3 2021

An upper level trough, located over Nebraska at 00z Wednesday,
was starting to move into northern Kansas as of 06z Wed based on
WV loop. All the models were in good agreement this morning with
the light precipitation ending as this upper level trough crosses
western Kansas early today. Boundary layer moisture and BUFR
soundings indicated that the low clouds over western Kansas
earlier this morning will be slow to erode today behind this upper
wave but some clearing skies look possible late west and north of
highway 83. Based on the potential for clearing skies and 900 to
850mb temperatures forecast at 00z Thursday across far western
Kansas will continue to favor highs this afternoon in the 50s
while further east keep temperatures on the cool side with highs
mainly in the mid 40s.

Tonight will be clear across extreme southwest Kansas with light
southerly winds increasing to around 10 mph towards daybreak. A
little concerned with the increasing winds, small as it may be,
and their impact on overnight lows in this area but at this time
will continue to trend towards the previous forecast with the low
temperatures early Thursday morning. After good collaboration the
initial thoughts are to follow Amarillo and lean towards a freeze
watch for locations west of highway 283 where there is a high
probability for temps at or below 30 Thursday morning. Will
continue to look at this and adjust as needed over the next few
hours. Further west clouds are expectd along with some fog
potential. As for a frost advisory east of dodge am currently
leaning away from this and let next shift to reevaluate this
given the cloud cover potential.

.LONG TERM...(Thursday through Tuesday)
Issued at 144 AM CDT Wed Nov 3 2021

Warmer temperatures will begin to return to southwest Kansas on
Thursday as the cooler air begins to slowly erode from west to
east and downslope flow develops across far western Kansas based
on a more westerly flow developing across the Colorado given an
upper level ridge building east across the Rockies. 850mb
temperatures warming 2-4C between 00z Thursday and 00z Friday.

This warming trend will continue through the weekend period and
even into the start of next week as the upper ridge axis continues
to move east into the Central Plains and an upper level trough
begins to approach the Central Rockies from the west. Gusty
southwest winds along with unseasonably warm temperatures this
weekend will bring an increase in fire weather conditions to
southwest Kansas. These warm, dry and windy conditions will
continue until the upper level trough finally moves out into the
Western High Plains around Tuesday and a cold front drops south
into southwest Kansas. Models showing differing solutions on exact
timing and strength of this system early next week so will stay
close to the latest guidance on temperature trends during the last
few days of the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1200 AM CDT Wed Nov 3 2021

Light southeast winds and low level moisture will result in
widespread LIFR ceilings across western Kansas along with some
area of 2-4sm in fog overnight. Lingering light precipitation
will end by 12z Wednesady as an upper level trough crosses the
Central Plains. Ceilings will gradually improving to 1000 to
1500ft AGL between 18z and 21z Wednesday as light southeast winds
become more southerly at near 10 knots. Ceilings greater than
3000ft AGL currently appear likely after 21z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  46  32  60 /  80   0   0   0
GCK  33  48  30  61 /  40   0   0   0
EHA  33  53  29  66 /  20   0   0   0
LBL  33  48  30  63 /  30   0   0   0
HYS  35  47  31  58 /  40   0   0   0
P28  37  44  35  54 /  80  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 2:57 AM CDTFrost AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 8 more31 hr
Nov 3, 1:53 PM CDTFreeze WarningDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more20 hr

Nearby

Freeze Watches in Kansas, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.